Journal of Mathematical Imaging and Vision

, Volume 7, Issue 3, pp 225–240 | Cite as

On Projective Invariant Smoothing and Evolutions of Planar Curves and Polygons

  • Alfred M. Bruckstein
  • Doron Shaked


Several recently introduced and studied planar curve evolutionequations turn out to be iterative smoothing procedures that areinvariant under the actions of the Euclidean and affine groups ofcontinuous transformations. This paper discusses possible ways toextend these results to the projective group of transformations.Invariant polygon evolutions are also investigated.

shape analysis projective invariants curve and polygon smoothing geometric diffusions invariant signatures 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Alvarez, F. Guichard, P.L. Lions, and J.M. Morel, “Axioms and fundamental equations of image processing,” Archive of Rational Mechanics, Vol. 123, pp. 199–257, 1993.Google Scholar
  2. 2.
    S. Angenent, “Parabolic equations for curves and surfaces Part II. Intersections, blow-up and generalized solutions,” Annals of Math., Vol. 133, pp. 171–215, 1991.Google Scholar
  3. 3.
    J. Babaud, A.P. Witkin, M. Baudin, and R.O. Duda, “Uniqueness of the Gaussian kernel for scale-space filtering,” IEEE PAMI, Vol. 8, pp. 26–33, 1986.Google Scholar
  4. 4.
    W. Blaschke, Vorlesungen uber Differezialgeometrie II, Verlag von Julius Springer: Berlin, 1923.Google Scholar
  5. 5.
    A.M. Bruckstein, R.J. Holt, A.N. Netravali, and T.J. Richardson, “Invariant signatures for planar shape recognition under partial occlusion,” CVGIP Image Understanding, Vol. 58, pp. 49–65, 1993.Google Scholar
  6. 6.
    A.M. Bruckstein, N. Katzir, M. Lindenbaum, and M. Porat, “Similarity invariant recognition of partly occluded planar curves and shapes,” Int. J. Comput. Vision, Vol. 7, pp. 271–285, 1992.Google Scholar
  7. 7.
    A.M. Bruckstein and A.N. Netravali, “On differential invariants of planar curves and the recognition of partly occluded planar shapes,” AT&T Technical Memo, July 1990; also in Int. Workshop on Visual Form, Capri, May 1992.Google Scholar
  8. 8.
    A.M. Bruckstein, G. Sapiro, and D. Shaked, “Affine invariant evolutions of planar polygons,” CIS Report No. 9202, Computer Science Department, Technion, I.I.T., Haifa 32000, Israel, 1992.Google Scholar
  9. 9.
    A.M. Bruckstein and D. Shaked, “On projective invariant smoothing and evolution of planar curves and polygons,” CIS Report No. 9328, Computer Science Department, Technion, Israel, Nov. 1993.Google Scholar
  10. 10.
    A.M. Bruckstein and D. Shaked, “On projective invariant smoothing and evolution of planar curves,” Aspects of Visual Form Processing, C. Arcelli, L.P. Cordella, and G. Sanniti di Baja (Eds.), World Scientific, pp. 109–118, 1994.Google Scholar
  11. 11.
    S. Buchin, Affine Differential Geometry, Science Press: Beijing, China, Gordon & Breach Science: New York, 1983.Google Scholar
  12. 12.
    M.G. Darboux, “Sur un probleme de geometrie elementaire,” Bull. Sci. Math., Vol. 2, pp. 298–304, 1878.Google Scholar
  13. 13.
    F. Dibos, “Projective invariant multiscale analysis,” CEREMADE Report 9533, Universite Paris 9 Dauphine, 1995.Google Scholar
  14. 14.
    C.L. Epstein and M. Gage, “The curve shortening flow,” in Wave Motion, A.J. Chorin and A.J. Madja (Eds.), Springer Verlag, 1987.Google Scholar
  15. 15.
    O. Faugeras, “On the evolution of simple curves of the real projective plane,” Comptes Rendus Acad. Sci. (Paris), Vol. 317, pp. 565–570, 1993.Google Scholar
  16. 16.
    O. Faugeras, “Cartan's moving frame method and its application to the geometry and evolution of curves in the euclidean, affine, and projective planes,” INRIA TR-2053, Sept. 1993.Google Scholar
  17. 17.
    M. Gage and R. Hamilton, “The shrinking of convex plane curves by the heat equation,” J. of Diff. Geometry, Vol. 23, pp. 69–96, 1986.Google Scholar
  18. 18.
    M. Grayson, “The heat equation shrinks embedded plane curves to round points,” J. of Diff. Geometry, Vol. 26, pp. 285–314, 1987.Google Scholar
  19. 19.
    B.B. Kimia, A.R. Tannenbaum, and S.W. Zucker, “Shapes, shocks, and deformations I: The components of shape and the reaction-diffusion space,” Int. J. of Computer Vision, Vol. 15, pp. 189–224, 1995.Google Scholar
  20. 20.
    J.J. Koenderink, “The structure of images,” Biological Cybernetics, Vol. 50, pp. 363–370, 1984.Google Scholar
  21. 21.
    E.P. Lane, A Treatise on Projective Differential Geometry, Univ. of Chicago Press: Chicago, 1941.Google Scholar
  22. 22.
    F. Mokhtarian and A.K. Mackworth, “Scale-based description and recognition of planar curves and two dimensional shapes,” IEEE Trans. on PAMI, Vol. 8, pp. 34–43, 1986.Google Scholar
  23. 23.
    F. Mokhtarian and A.K. Mackworth, “A theory of multiscale, curvature-based shape representation for planar curves,” IEEE Trans. on PAMI, Vol. 14, pp. 789–805, 1992.Google Scholar
  24. 24.
    T. Moons, E.J. Pauwels, L. Van Gool, and A. Oosterlinck, “Foundations of semi differential invariants,” Int. J. of Computer Vision, Vol. 14, pp. 25–47, 1995.Google Scholar
  25. 25.
    P. Olver, G. Sapiro, and A. Tannenbaum, “Differential invariant signatures and flows in computer vision,” Comptes Rendus Acad. Sci. (Paris), Vol. 319, pp. 339–344, 1994 (see also, “Classification and Uniqueness of Invariant Geometric Flows,” MIT-LIDS Technical Report, 1993).Google Scholar
  26. 26.
    B.M. ter Haar Romeny, Geometry Drive Diffusion in Computer Vision, Kluwer: Netherlands, 1994.Google Scholar
  27. 27.
    G. Sapiro and A. Tannenbaum, “Affine invariant scale-space,” Int. J. of Computer Vision, Vol. 11, pp. 25–44, 1993.Google Scholar
  28. 28.
    G. Sapiro and A. Tannenbaum, “Area and length preserving geometric invariant scale-spaces,” IEE PAMI, Vol. 17, pp. 67–72, 1995.Google Scholar
  29. 29.
    R. Schwartz, “The pentagram map,” Experimental Mathematics, Vol. 1, pp. 71–81, 1992.Google Scholar
  30. 30.
    L. Van Gool, T. Moons, E. Pauwels, and A. Oosterlink, “Semi-differential invariants,” DARPA/ESPRIT Workshop on Invariants, Reykjavik, Iceland, 1991.Google Scholar
  31. 31.
    I. Weiss, “Projective invariants of shape,” Center for Automation Research Report, CAR-TR-339, 1988.Google Scholar
  32. 32.
    I. Weiss, “Noise resistant invariants of curves,” IEEE Trans. on PAMI, Vol. 15, pp. 943–948, 1993.Google Scholar
  33. 33.
    I. Weiss, “Geometric invariants and object recognition,” Int. J. of Computer Vision, Vol. 10, pp. 207–231, 1993.Google Scholar
  34. 34.
    E.J. Wilczynski, Projective Differential Geometry of Curves and Ruled Surfaces, Teubner, Leipzig, 1906.Google Scholar
  35. 35.
    A.P. Witkin, “Scale-space filtering,” Int. Joint Conf. Art. Intelligence, pp. 1019–1021, 1983.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Alfred M. Bruckstein
    • 1
  • Doron Shaked
    • 2
  1. 1.Department of Computer Science TechnionI.I.T.HaifaIsrael
  2. 2.Hewlett-Packard Israel Science CenterTechnion City, HaifaIsrael

Personalised recommendations